Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.


Full text of review: PDF   This review is available free of charge.
Book Information:

Author: Glenn Shafer
Title: A mathematical theory of evidence
Additional book information: Princeton Univ. Press, Princeton, New Jersey, 1976, xiii + 297 pp., $17.50 (cloth) and $8.95 (paper).

References [Enhancements On Off] (What's this?)

  • 1. I. Hacking, The emergence of probability, Cambridge Univ, Press, London and New York, 1975. MR 467864
  • 2. J. Bernoulli, Ars conjectandi, Pars quarta (1713); English transl, by Bing Sung, Tech. Report 12, February 1966, Dept. of Statistics, Harvard Univ., Cambridge, Mass.
  • 3. A. Dempster, Upper and lower probabilities induced by a multivalued mapping, Ann. Math. Statist. 38 (1967), 325-339. MR 34 #6817. MR 207001
  • 4. G. Shafer, A theory of statistical evidence, Foundations of Probability Theory, Statistical Inference, and Statistical Theories of Science (W. Harper and C. Hooker, Editors), Reidel, Dordrecht, Holland (to appear). MR 501226
  • 5. T. Fine, Theories of probability, Academic Press, New York, 1973, pp. 90-94. MR 433529
  • 6. A. Kolmogorov, Foundations of the theory of probability, 2nd ed., English transl., Chelsea, New York, 1956, p. 9. MR 18, 155. MR 79843
  • 7. R. Carnap, Logical foundations of probability, 2nd ed., Univ. of Chicago Press, Chicago, 1962. MR 32 #2310. MR 184839
  • 8. I. J. Good, Probability and the weighing of evidence, Griffin, London, Hafner, New York, 1950. MR 12, 837. MR 41366
  • 9. I. J. Good, The probabilistic explication of information, evidence, surprise, causality, explanation, and utility, Foundations of Statistical Inference (V. Godambe and D. Sprott, Editors), Holt, Rinehart, and Winston, Toronto, Canada, 1971, pp. 108-141. MR 51 #9280. MR 400318
  • 10. H. Kyburg, Jr., Logical foundations of statistical inference, Reidel, Dordrecht, Holland, 1974. MR 533283

Review Information:

Reviewer: Terrence L. Fine
Journal: Bull. Amer. Math. Soc. 83 (1977), 667-672
DOI: https://doi.org/10.1090/S0002-9904-1977-14338-3
American Mathematical Society